Wednesday, June 1, 2011

English Channel Qualifier - Black Rock to White Rock 21.7 Mile Swim in 10:59

I have been training for this moment for months!  I have had a little countdown timer on my home page that I saw everyday.  It did a countdown back when it was like 180 days left.  It kept it constantly on my mind everyday as a goal that I needed to continue to train and work towards.  It was exciting seeing it get down to a handful of days left.

Watching the weather over the weekend I was frustrated as I saw that there was a forecasted storm on Monday, so I opted for Tuesday.  However it also accompanied strong winds from the south.  So my plan to swim from White Rock to Black Rock changed the other way and we started at Black Rock and swam north to take advantage of the forecasted wind. I also wanted to do this swim hoping that it would set a standard as a serious marathon swim in the GSL with channel like difficulty.  I challenge anyone to do this swim.

Little did I know, the wind played a very minor role in the swim.   The waves going north were only noticeable for about one mile of the swim.
Cathi applying tons of Channel Grease to my trouble spots
(50% vaseline/50% Lanolin)

Anyhow I arrived at Black Rock with Jacob, Austin, Cathi, Sam and Oliver.  We got the boat in the water, applied sunscreen, channel grease, and Josh and Sabrina arrived to wish us well.  What nice friends!

When I got in it felt cool, but not unbearable.  I was guessing it was about 60°.  After I waded out about 150-200 yards or so I was up to my waist and asked Jacob to take a temp reading with the digital thermometer.  It read 58.4°F  I was surprised.  From here I stopped wading and began the swim.

Here are the complete stats and info, mile by mile, which I had Jacob keep track of at every feeding (which was mileage based and not time based):

Log Entries
Actual Start Time: 8:11am 5/31/11

Time Time last Mile Water Temp Feeding Comments
Mile 1 8:36 25 Min 58° F Gatorade Feeling Good
Mile 2 9:05 29 Min 56° F Hot Chocolate Starting to feel cold
Mile 3 9:43 28 Min 51° F Hot Chocolate, Swiss Roll Water below "Brine Shrimp Poo" is freezing! The surface area captures all the heat from the sun and leaves the water below with no source of heat!
Mile 4 10:19 36 Min 58° F Hot Chocolate Slowing down, but temp feels a little better now.
Mile 5 10:57 38 Min 58° F Hot Chocolate and Banana Lips are swelling. Can feel that I'm swimming into the current from Antelope.
Mile 6 11:39 42 Min 59° F Swiss Roll and Gatorade Warmer. Still current though
Mile 7 12:23 44 Min 58° F Cereal Bar and Gatorade When is this current going to end!
Mile 8 13:04 41 Min 59° F 2 Swiss Rolls and Propel. 800 Mg Ibuprofen Still pretty slow. Projected finish is in jeopardy
Mile 9 13:38 32 Min 59° F Cereal Bar and and Propel Current appears to be gone, now in neutral water, with slight breeze from southeast.
Mile 10 14:04 26 Min 59° F Swiss Roll and Gatorade Feeling comfortable now with the temp. Not shivering and handling it better.
Mile 11 14:33 29 Min 60° F Cereal Bar and Gatorade Warmed up a little. Left shoulder feeling achy.
Mile 12 15:04 31 Min 60° F Swiss Roll and Propel Shoulder starting to hurt.
Mile 13 15:30 26 Min 60° F Orange Juice No more OJ! Too acidic. Shoulder really hurts now.
Mile 14 15:55 25 Min 59° F Propel Feeling cold again. Shoulder still hurts
Mile 15 16:30 35 Min 61° F Swiss Roll and Propel, 800 Mg Ibuprofen Jacob handed me a "yellow" propel with a big smirk on his face! Played along. Dumped it out next to me and pretended to find relief in the warmth.
Mile 16 16:52 22 Min 60° F 2 Swiss Rolls and Propel Finally! The forecasted wind has arrived and some 2 foot swells pushing me north. Love it!
Mile 17 17:20 26 Min 61° F 2 Swiss Rolls and Propel Wind has died down, but can feel current pulling me northward. Right on!
Mile 18 and 19 - no stats recorded. Jacob is getting trunky at the finish
Mile 20 18:20 No data 64° F Hostess Lemon Pie Feeling extremely ravenous! Swimming along shore now. Water is at waist level now. Water is warmer.
Mile 21 - no data. Jacob and Austin are way ahead hoping to see Cathi, whom they are talking to on the radio. So much for feedings and staying close to me!
Mile 21.7 (Finish) 19:10 No data No data Pizza! Thanks Cathi! Long walk from knee level water to dry ground. About a 1/2 mile walk.
Average
30:22 58.7° F
Actual Finish Time: 19:10 (7:10pm)
Elapsed Time: 10:59
Distance swam: 21.7 miles
Point to Point Distance: 20.5 miles


Swimming through Brine Shrimp Eggs.
Warm on top, freezing underneath.
In several areas on the lake are these rivers of  Brine Shrimp Eggs (which I've lovingly called in the past "Brine Shrimp Poo")  It's not the funnest stuff to swim in.  They are anywhere from 1-6 inches in deep right on the surface.  When I swim through those I can feel that it absorbs alot of heat from the sun as the water temp right at the surface is warm.  But below that it is much colder!  Colder than if it wasn't there.  It's like it absorbs the heat from the sun and doesn't allow ANY heat below it.

Pickled Tongue after the finish.  Picture taken
by Josh posted on utahopenwater.com
Around Mile 7 my lips and tongue were pretty swollen and I kept thinking "So if I end up swimming 3 times further than this, is my tongue going to be 3 times as swollen?"  If that were the case my tongue would be as big as a hot water bottle, and my lips would be massive and I'd entertain everyone saying "Bubba Gump Shrimp".  Fortunately, they didn't get worse than they did at Mile 7.

Also, right at noon when the sun was highest in the sky, at that time the water was clear and I really loved looking down in the clear water and seeing the sun's rays delve way down into the depths of the lake.  It was so beautiful!  I really should have taken a picture.

Once I got to Mile 10 I realized I only had a few minutes before hitting the six hour standard for  qualifying for the English Channel.  The rules for qualifying are simple:  Swim for at least 6 hours or longer in 61°F Water (or colder).  Secondary Objective Complete!  Now to finish the main objective!  Swim the full 20+ mile route.

I could really feel the water pulling me at mile  16-17.  Like I was swimming downstream.  It was great!  When I got to mile 19 I saw what I thought was White Rock.  It wasn't  It was the corner before that.  I was a little bummed knowing that I had another couple miles to go.  It was tough at the end.  I just wanted to be done.  But I kept going!    Jacob and Austin were on the radio with Cathi chatting it up and laughing.  They were going way up ahead and then I'd yell at them and they'd wait for me to catch up.

Austin and Jacob - my support crew
About half the time Austin was asleep or chillin' in the back of the boat.  During the time when the wind and waves were helping me out, I noticed while I was breathing, that Austin woke up from a long nap.  He lifted up the hat that covered his face, and turned around to dig through the bag.  He put on a sweatshirt cause he was a little cold, and then put a towel over his legs and went back to sleep.  That had me laughing underwater.  Here I am in sub 60 degree water for hours, and a little wind blowing in 70° air temp is giving the poor boy goose bumps!

High clouds in the afternoon, robbing me of sunshine
that would help me during the cold swim.
The hardest parts of the swim was the cold, and the shoulder strain the last half of the swim.  I prayed before, and several times during the swim, as well as afterwards.  I believe I was blessed with the strength and determination to finish, despite the long exposure to the sub 60 degree temp.  I definitely haven't been very consistent on cold water acclimation, and that was my biggest worry.  I often envisioned a trio of legends swimming next to me in the lake:  Ed Watson, Ken Lyman and Orson Spencer.

As far as strength and endurance, I never hit a "wall" where I didn't have any energy.  The only two problems were the cold and the shoulder which I didn't let stop me.

Cheering party at the White Rock Beach finish.
At the White Rock beach, Cathi and all the kids were there.  Josh and Sabrina were there too with their kids.  I was 59 minutes beyond my projected finish.  Not too bad though.  Carting the boat and all our gear to the car was a pain!  It was heavy, and the axle that I built last year just doesn't work well on wet sand.  So we had to carry all our stuff probably 3/4 mile or so to the car.  Josh was a stud helping me get that carried there.  What a true friend!







As of this moment my shoulders are stiff.  I think I'll take a few days off and let them heal.  Here's video and pics:
video

Here's all the pictures and raw video:

It is also my hope that by swimming this distance in the Great Salt Lake will prove to the world, that the Great Salt Lake is just as wonderful to swim in as other lakes.  Sure it's salty, and has huge rivers of brown brine shrimp eggs, but those two characteristics shouldn't prevent swimmers from enjoying the many other beautiful characteristics of the lake.  

Also something of note.  This nearly doubles my longest OW swim.  Sweet!  How's that for breaking a PR?


Post a Comment